Thunderstorm Wind, Randolph
- When
- May 14, 1:00 AM CST to 1:05 AM CST
- Where
- Randolph County, Pocahontas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.270, -90.970
Winds were estimated at 60 mph in Pocahontas.
A cold front pushed into Eastern Arkansas during the early morning hours of May 14th, 2009. Showers and thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front pushed into Eastern Arkansas during the early morning hours of May 14th, 2009. Showers and thunderstorms developed ahead of the front. Some thunderstorms became severe producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 13, 8:23 PM CST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 923 PM CDT WED MAY 13 2009 .DISCUSSION... SKIES ARE MOSTLY CLEAR ACROSS THE MID SOUTH THIS EVENING WITH JUST A FEW STRAY SHOWERS ACROSS NORTH MS AND THESE HAVE ALREADY DISSIPATED. MILD SOUTHERLY WINDS CONTINUE TO TRANSPORT HUMID AIR INTO THE MID SOUTH AND AT 02Z TEMPS RANGE FROM THE UPPER 60S ALONG THE TENNESSEE RIVER TO A BALMY 80 DEGREES AT MEMPHIS INTERNATIONAL. THE AIRMASS WEST OF A JACKSON TN TO OXFORD MS LINE IS QUITE UNSTABLE WITH SURFACE DEWPOINTS IN THE UPPER 60S...SBCAPES GREATER THAN 2000 J/KG AND LIFTED INDEX VALUES OF -6C TO -8C. A SLOW MOVING COLD FRONT IS APPROACHING FROM THE NORTHWEST AND AT 02Z WAS LOCATED FROM NORTHEAST MO INTO THE SOUTHERN PLAINS. THE LINE OF THUNDERSTORMS THAT HAS DEVELOPED ALONG AND IN ADVANCE OF THE FRONT WILL MOVE INTO NORTHEAST ARKANSAS AFTER 07Z. ATTM IT LOOKS LIKE THE BEST DEEP LAYER SHEAR AND UPPER SUPPORT WILL LIFT NORTHEAST ALONG WITH THE MID LEVEL SHORTWAVE MOVING ACROSS THE UPPER MISSISSIPPI VALLEY. THAT BEING SAID NOW THAT THE LINE OF STORMS HAS DEVELOPED THERE WILL BE ENOUGH INSTABILITY IN PLACE ACROSS AT LEAST EAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE TO MAINTAIN A SLIGHT RISK OF SEVERE WEATHER AFTER MIDNIGHT. MAIN THREATS WILL BE DAMAGING WINDS AND HAIL. CURRENT FORECAST ON TRACK WITH NO CHANGES ATTM. SJM && .PREV DISCUSSION... /ISSUED 633 PM CDT WED MAY 13 2009/ DISCUSSION... UPDATED FOR 00Z TAF DISCUSSION. PREV DISCUSSION... /ISSUED 335 PM CDT WED MAY 13 2009/ DISCUSSION... PARTLY CLOUDY SKIES REMAIN ACROSS MUCH OF THE MIDSOUTH THIS AFTERNOON AS TEMPERATURES HAVE CLIMBED WELL INTO THE 80S. MAIN EXCEPTION TO THIS HAS BEEN LOCATIONS IN NORTHEAST MISSISSIPPI AND ALONG THE TENNESSEE RIVER IN WEST TENNESSEE WHERE CLOUDS HAVE KEPT A STRONG HOLD OVER THIS AREA KEEPING TEMPERATURES IN THE 70S. STRONG SOUTHERLY WINDS CONTINUE OVER THE AREA AHEAD OF AN APPROACHING COLD FRONT WHICH IS STILL LOCATED ACROSS THE CENTRAL PLAINS THIS AFTERNOON. THIS COLD FRONT WILL MOVE SOUTHEAST TOWARDS THE FORECAST AREA TONIGHT INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THOSE AREAS ALONG AND NORTH OF INTERSTATE 40. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THIS AREA WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. BELIEVE CONVECTION WILL BE IN A LINE AS IT ENTERS THE FORECAST AREA AROUND MIDNIGHT. SURFACE BASED CAPES WILL BE BETWEEN 1000-1200 J/KG WITH LI/S BETWEEN -3 TO -5 WHICH SHOULD BE PLENTY SUFFICIENT ENOUGH TO SUPPORT STRONG TO SEVERE THUNDERSTORMS OVERNIGHT. COLD FRONT WILL LOSE ITS PUNCH AND SINK SLOWLY SOUTH ON THURSDAY AND EVENTUALLY STALL OVER THE FORECAST AREA. ONCE AGAIN THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. THE UPPER LEVEL TROUGH WILL MOVE NORTHEAST ACROSS THE GREAT LAKES AND LEAVE THE FRONT STALLED OVER NORTHEAST ARKANSAS AND WEST TENNESSEE THURSDAY NIGHT WITH MAINLY ZONAL FLOW ALOFT. THE FRONT WILL MOVE BACK NORTH ON FRIDAY AS A WARM FRONT WHILE ANOTHER COLD FRONT APPROACHES THE AREA FROM THE WEST. THIS FRONT WILL MOVE THROUGH THE MIDSOUTH OVER THE WEEKEND BRINGING AN INCREASE IN SHOWERS AND THUNDERSTORMS TO THE AREA. MUCH COOLER AND DRIER AIR WILL BEGIN TO MOVE INTO THE MIDSOUTH LATE SUNDAY AS HIGH PRESSURE BUILDS OVER THE REGION. A DRY WEATHER PATTERN WILL FINALLY SET UP ON MONDAY WITH HIGH PRESSURE FIRMLY IN PLACE. KEPT DRY CONDITIONS AND MODERATING TEMPERATURES IN THE FORECAST FOR TUESDAY AND WEDNESDAY AS SOUTHERLY FLOW RETURNS. BOTH THE GFS AND ECMWF DEVELOP A SURFACE LOW AND UPPER LEVEL LOW IN THE EASTERN GULF OF MEXICO BUT THINK THE MAIN BULK OF THE MOISTURE WILL STAY SOUTH OF THE FORECAST AREA. KNS && .AVIATION... VFR CONDITIONS WILL PERSIST PAST MIDNIGHT. LOW CLOUDS WILL INCREASE DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVERNIGHT THROUGH THE MORNING HOURS ON THURSDAY AS COLD FRONT MOVES THROUGH REGION. SOUTH WINDS WILL REMAIN STRONG AND GUSTY AT TIMES. ARS && .PRELIMINARY POINT TEMPS/POPS... MEM 69 81 68 84 / 30 50 20 30 MKL 68 79 63 83 / 30 70 30 40 JBR 67 77 63 83 / 70 70 20 30 TUP 66 84 66 84 / 10 50 10 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 110 AM CDT THU MAY 14 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-142245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 110 AM CDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...OVERNIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS AND PORTIONS OF WEST TENNESSEE THROUGH 7 AM CDT. THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUESTED OVERNIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND PORTIONS OF WEST TENNESSEE IN SUPPORT OF SEVERE WEATHER OPERATIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 127 AM CDT THU MAY 14 2009 ARZ008-017-140700- RANDOLPH AR-LAWRENCE AR- 127 AM CDT THU MAY 14 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS... WESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... AN APPROACHING LINE OF SEVERE THUNDERSTORMS WAS LOCATED 16 MILES NORTHWEST OF DALTON AT 127 AM CDT...MOVING SOUTHEAST AT 35 MPH. PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES SHOULD MONITOR THESE STORMS CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 AM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 06:58 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds were estimated at 60 mph in Pocahontas.
Winds were estimated at 65 mph near County Road 963 and Highway 230 outside of Brookland.
Straight line winds blew a roof off of a mobile home in Bowman. Two trees on the property were also snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173356, 173357, 173360, 173363.